Optimal shopping when the sales are on - A markovian full-information best-choice problem

Autor(en): Parlar, Mahmut
Perry, David
Stadje, Wolfgang 
Stichwörter: best-choice problem; boundary condition at infinity; full information; integral equation; Mathematics; nonhomogeneous Poisson process; OPTIMAL SELECTION PROBLEM; POISSON-PROCESS; Statistics & Probability; TIME SEARCH MODEL; two-dimensional continuous-time Markov chain; value function
Erscheinungsdatum: 2007
Volumen: 23
Ausgabe: 3
Startseite: 351
Seitenende: 371
We study a full-information best-choice problem viewed in a shopping context. A certain commodity can be found at certain random times with stochastically fluctuating prices. While the prices may have a tendency to decrease, the instants at which items are offered become less frequent and it is possible that the item currently found will be the last one. The prospective customer's objective is to buy at the right time so as to minimize the expected price of the acquired item. We propose a two-dimensional Markov chain model with a rather general continuous-time point process structure and dependence of the random prices on the availability times of the items. The value function v of the associated optimal stopping problem is characterized as the smallest solution of a two-dimensional integral equation; this allows us to find the optimal policy under certain conditions. In particular, we consider a nonhomogeneous Poisson model for which more specific results can be obtained. We derive a differential equation of which v is the uniformly smallest nonnegative solution. This way v is determined up to a boundary condition at infinity. We provide criteria for identifying a solution as the value function and also for the natural stopping rule to be optimal. Several examples are given.
ISSN: 15326349
DOI: 10.1080/15326340701470937

Show full item record

Page view(s)

Last Week
Last month
checked on Mar 3, 2024

Google ScholarTM